Previous studies found that seizures in orthotopic liver transplantation (OLT) herald a catastrophic neurologic event, but the studies were done of patients who later died and came to autopsy. We studied 630 OLT patients. Laboratory values, electroencephalography, neuroimaging, and levels of cyclosporine or FK506 were reviewed. Neurotoxicity from immunosuppression was considered a trigger for seizures when toxic blood level or increases ≤100% were documented, or when white matter lesions or confusional state or tremors were present. Generalized tonic-clonic seizures occurred in 28 of 630 patients (4%). In 7 patients seizures were part of an agonal event (central nervous system infection [n = 3], anoxic encephalopathy [n = 1], cerebral edema with fulminant hepatic failure [n = 1], intracranial hemorrhage [n = 1], and sepsis [n = 1]). In 17 patients cyclosporine (n = 11) or FK506 (n = 6) could be implicated. Remaining causes were acute uremia (n = 1), meningioma (n = 1), and unknown (n = 2). All patients were initially treated with anticonvulsants. Median follow-up of 2 years did not reveal seizure recurrence after discontinuation of anticonvulsants. We conclude that the majority of new-onset seizures after OLT are not indicative of a poor prognosis. Immunosuppression neurotoxicity is the most frequent cause. Anticonvulsant therapy is not necessary for favorable long-term outcome.
ASJC Scopus subject areas
- Clinical Neurology